Darker undereyes, is this hemosiderin or tyndall after juvederm in tear trough? (photos)

I had juvederm injected into my tear trough via a blunt cannula about 2.5 months ago. I did not experience bruising but I see darker lines right where the cannula passed. This seems to have appeared days after the procedure. And now my undereyes look darker than before. Is this hemosiderin or tyndall? I really like that my hollows have smoothend out, but I hate these darker lines. Is there anything I can do other than dissolving the product? Would I have had better results with restylin?

Doctor Answers 11

Tyndall effect from under eye filler

Hi. It is difficult to tell from your photos if you have a tindall effect. Hemosiderin staining is very unlikely if you never had any bruising (and is rare in general). Some people naturally have darker pigmentation under the eyes. Others have darker skin due to orbital vascular congestion. Both of these are often less obvious when the lower lids are hollow (due to shadowing), but can become more apparent after tear trough filler. Also- juvederm is rarely used under the eyes due it's thickness. Belotero or restylane silk are typically preferred for filling the tear trough. Hope this helps. Best regards, Ira Vidor, M.D.


Newport Beach Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

Juvederm and dark circles.

Thanks for your photos, like others I find it difficult to make this call. More info is needed. Firstly what type of Juvederm was injected? I note you are from the US. In Australia we have Volbella as well as Volift and Voluma. If placed correctly, the chances of Tyndall from Volbella is very rare- especially if it is placed deep on bone. 

A good starting point is to compare the before and after photos. Tyndall is cause by a combination of factors- including too much product, wrong product, too superficial placement- I suggest seeing a Specialist in the field of fillers to discuss before dissolving your Juvederm. 

All the best,
Dr Davin Lim
Laser and aesthetic dermatologist
Brisbane, Australia. 

Davin Lim, MBBS, FACD
Brisbane Dermatologist
4.7 out of 5 stars 60 reviews

Why are the eyes darker after receiving Juvederm injections

Thank you for sharing your question and photos. Evaluation of your problem is difficult with the photos. A comparison of good before and after photos would be helpful. Without bruising, you would not have hemosiderin deposits. It also does not look like the Tyndall effect (blue hue). See a specialist in this delicate area in person for a detailed evaluation. 
Good luck,

You will benefit from Fat Transfer as an alternate option

Tyndall effect is quite common with dermal fillers. If you are looking at relatively natural options and permanent ones, you can try fat transfer to the undereye region. 

Fat naturally improves the quality of the overlying skin and gives pleasing contours.

Under eye issue

It may be filler. If you are unhappy, this can be dissolved.  I prefer to use diluted restylane in the tear trough area.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Juvederm is not correct choice for under eyes

What I see is mild edema under the eye and some Tyndall. Juvederm is not good in this area because it leads to prolonged swelling in some patients and has to be removed. Hemosiderin only occurs after bruising. My guess is that you get this removed and replaced with Restylane. See link.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Tear Trough Injections

It is difficult to tell from the photos if it is Tyndall or not.  The filler looks very nice and at this point I would use cover up on the area and not think about dissolving the product.  Belotero has less of a chance of this but is not as thick as Restylane.  Best, Dr. Green

Dark lines under eyes

From these photos it does not look like Tyndall.  Also would not be hemosiderin if you didn't bruise. It looks mostly like darker pigmented skin.  Try some topical bleaching creams to see if you can lighten the skin.  Some IPL might also help.  

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 25 reviews

Tyndall Effect

Thank you for your question. From your photos, it's a bit difficult to tell - but, it's likely Tyndall effect from the product. This is a known side effect from HA fillers, especially in an area with thin soft tissues like the undereye / tear trough area. Sometimes this can be avoided if the filler is placed deeper - actually on the bone. I have found that there is less of a chance of this effect (at least in my hands), if I use restylane, restylane silk or belotero under the eyes rather than juvederm. I feel as though juvederm can almost give too much of a lift in this area, and can more easily lead to this effect. In the interim, is there anything else you can do? Not really. It should and will get better as the product continues to settle, and a light massage may help - but at 2.5 months out from the procedure, this is likely your final result. If you are truly unhappy, I would suggest going back to your injector; however, chances are your injector may have warned about this potential. When I inject patients, I always let them know about the potential of Tyndall effect - because it can happen regardless of technique, and is sometimes difficult to predict. Best of luck! 

Belotero Balance Engenders Little Risk Of The Unwanted, Bluish Tyndall Effect Under The Eyes

Unfortunately, the photos do in fact suggest the possibility of the unwanted, bluish Tyndall Effect, a problem that may be seen when certain hyaluronic acid products are injected superficially within the very delicate tissues under the eyes.

Most experienced injectors would not choose ordinary Juvederm or Restylane for this relatively unforgiving area. Diluted Restylane or more recently Restylane Silk have been used here. Ordinary Juvederm is better reserved for other areas, such as lip augmentation, and for relatively minor smile folds and marionette lines. Although happily it doesn't seem to be a problem here, Juvederm, which tends to attract a lot of tissue fluid, may also lead to unsightly bags when used under the eyes.

Belotero Balance is my personal preference for the infraorbital region in my Upper East Side Manhattan office (and Teosyal Redensity II in my Israel satellite facility, where a far greater number of regulatory agency approved fillers are available). 

At this juncture, you have two choices. You can wait until the Juvederm is spontaneously broken down or you can have it more quickly dissolved with hyaluronidase, after which you can have the area more appropriately treated.

The infraorbital region is not for novice, beginning injectors. It requires advanced injection skills, so it is best to consult with a board certified aesthetic physician with expertise and experience in treating this cosmetically very important region. Make sure to ask to see his/her before and after photos.



Nelson Lee Novick, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.